Article Text

Download PDFPDF
Euglycaemic diabetic ketoacidosis in a 43-year-old woman with type 2 diabetes mellitus on SGLT-2 inhibitor (empagliflozin)
  1. Azka Latif12,
  2. Aheli Arce Gastelum1,
  3. Akshat Sood1,
  4. Joseph Thilumala Reddy1
  1. 1 Internal Medicine, CHI Health Creighton University Medical Center Bergan Mercy, Omaha, Nebraska, USA
  2. 2 CHI Creighton Health, Creighton University Medical Center—University Campus, Omaha, Nebraska, USA
  1. Correspondence to Dr Joseph Thilumala Reddy; docjoe111{at}yahoo.com

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

We report a case of euglycaemic diabetic ketoacidosis (EDKA) in a 43-year-old woman with type 2 diabetes mellitus who presented to the emergency department with problems of vomiting, cough, shortness of breath and generalised weakness after following a ketogenic diet for 2 weeks. Therapy with sodium glucose transport protein-2 empagliflozin had been started 2 months prior. Initial evaluation revealed high anion gap metabolic acidosis with blood glucose level of 169 mg/dL. Treatment for EDKA with fluid resuscitation, intravenous insulin and dextrose resolved her acidosis and symptoms in less than 24 hours. Empaglifozin was discontinued on discharge. This entity represents a diagnostic challenge since the differential diagnosis is broad with a potentially misleading clinical presentation that can result in delayed diagnosis and adverse outcomes including acute kidney injury, multiple electrolyte abnormalities, cerebral oedema, acute respiratory distress syndrome, shock and death.

Background

Diabetic ketoacidosis (DKA) is characterised by the classic triad of hyperglycaemic (serum glucose level >250 mg/dL), elevated ketones in blood and urine and metabolic acidosis. Elevated blood glucose level is usually the hallmark for the diagnosis of DKA. However, some patients have serum glucose level <250 mg/dL with other features of DKA; this condition is termed as euglycaemic diabetic ketoacidosis (EDKA). Causes of EDKA reported in literature includes starvation/fasting,1 pancreatitis,2 prolonged vomiting and diarrhoea, pregnancy,3 use of insulin pump4 and sodium-glucose cotransporter 2 inhibitors (SGLT-2)5 in patients with diabetes. Herein, we report a case of EDKA in a patient with type 2 diabetes mellitus (T2DM). …

View Full Text

Footnotes

  • Contributors Concept and design, data analysis and interpretation, and drafting article: AL. Critical revision of article: AAG, AS and JTR. Approval of article: all authors.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.